Cannabinoid Hyperemesis Syndrome
Cannabinoid hyperemesis syndrome (CHS) is severe nausea and vomiting in people who use a lot of cannabis (marijuana). It is rare.
The cause of CHS is not known.
The risk of CHS is higher in those who use cannabis more than once a week for more than a year.
Symptoms of CHS may may include:
- Attacks of nausea and vomiting
- Belly pain
- Fear of vomiting
- Weight loss
- Symptoms that ease after taking a hot bath or shower
Symptoms often get better in 1 to 2 days when cannabis is stopped. They return when the person uses cannabis again.
The doctor will ask about symptoms, past health, and use of cannabis. A physical exam will be done. It will focus on the belly. The diagnosis is based on symptoms and cannabis use.
The only way to treat CHS is to stop using cannabis. Symptoms will come back if the person continues to use it.
The goal of treatment is to ease symptoms and prevent further problems. Options are:
You can prevent CHS by not using cannabis.
- Adverse effects of cannabinoids. EBSCO DynaMed website. Available at: https://www.dynamed.com/drug-review/adverse-effects-of-cannabinoids.
- Cannabinoid hyperemesis syndrome. Cedars-Sinai website. Available at: https://www.cedars-sinai.org/health-library/diseases-and-conditions/c/cannabinoid-hyperemesis-syndrome.html.
- Daniel A. Ostrovsky, MD
(C) Copyright 2023 EBSCO Information Services
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at email@example.com.